Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 178, NWS Midland/Odessa, TX

June 5, 1997Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 5, 1997, 7:49 PM CDT for Pecos County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1997, 7:49 PM CDT (00:49 UTC)
Expired
Jun 5, 1997, 8:35 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 060050
SVRMAF
TXC371-060135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
749 PM CDT THU JUN 5 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 835 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...CENTRAL PECOS COUNTY
 
AT 747 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 10 MILES SOUTHEAST OF FORT STOCKTON MOVING NORTH
AT 5 MPH.

THIS STORM IS EXPECTED TO PASS NEAR AND JUST EAST OF FORT
STOCKTON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


MURDOCH/PENDERGRAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:04 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 5, 2:04 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
204 PM CDT THU JUN 5 1997

18Z SURFACE ANALYSIS SHOWS A POSSIBLE LOW OVER SOUTHWEST NM AND
ANOTHER ONE OVER SE CO.  AN APPARENT MESOHIGH WAS LOCATED OVER THE
WESTERN PERMIAN BASIN.  DEWPOINTS ACROSS THE AREA REMAIN GENERALLY A
LITTLE LESS THAN YESTERDAY... ESPECIALLY OVER THE DAVIS MOUNTAINS.
SOME INTERESTING FEATURES NOTED ON VISIBLE SATELLITE... MCV OVER
THE WESTERN PANHANDLE AND A FEW OUTFLOW BOUNDARIES LOCATED OVER
CENTRAL LEA... PECOS AND WESTERN CULBERSON COUNTIES.  CIRRUS
CONTINUES TO SLOWLY THIN OVER THE REGION AS VIEWED ON LATEST IR AND
WV IMAGERY.  LOOKING OUTSIDE... NO CUMULUS CAN BE SEEN AS CAP HOLDS
STRONG AS AROUND 4C.

MODELS SHOW A CUTOFF H5 LOW DEVELOPING OVER SOUTHERN CA BY 06/12Z
WITH MOVEMENT SLOWLY SOUTHWARD AND A WEAKENING RIDGE OVER THE FA.
VERY WEAK VORT MAXES CONTINUE TO ROTATE AROUND RIDGE BUT STILL NOT
MUCH UPWARD MOTION EXPECTED NEXT 24 TO 36 HOURS OVER THE REGION.
SUBTLE CHANGES IN THE UPPER PATTERN LAST 24 HOURS WILL ALLOW STORMS
TO MOVE FARTHER OFF THE MOUNTAINS THIS EVENING... NAMELY STRONGER
NORTHWESTERLY FLOW.  HOWEVER... CONVECTIVE DEBRIS HAS PUT A DAMPER
ON TEMPERATURES ATTM BUT SUSPECT STORMS WILL STILL FIRE BUT JUST A
LITTLE LATER THAN YESTERDAY.  WITH A LACK OF UPPER LEVEL SUPPORT...
OUTSIDE DIVERGENCE ALOFT... BELIEVE PRIME LOCATIONS WILL REMAIN NEAR
THE MOUNTAINS AND ALONG ANY OUTFLOW BOUNDARIES FROM YESTERDAYS
ACTIVITY.  HENCE... BELIEVE AREAL COVERAGE WILL REMAIN WIDELY
SCATTERED AT BEST.  GIVEN LOWER CAPES... STORMS SHOULD GENERALLY STAY
BELOW SEVERE LIMITS.

FOR TEMPERATURES WILL STICK CLOSER TO PERSISTENCE TONIGHT AND
TOMORROW AS GUIDANCE SEEMS A LITTLE COOL.

MAF  64/86  11
CNM  65/88  22
MRF  57/84  22
P07  68/86  11

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:50 PM CDTSevere Thunderstorm WarningMAFPecos60 min
Jun 6, 2:53 PM CDTFlash Flood WarningMAFTerrell3 hr
Jun 6, 6:44 PM CDTSevere Thunderstorm WarningMAFCulberson61 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.